Texas, 2010

Damaging Winds in Texas, July 14, 2010

July 14, 2010 · NWS LUB · 3 events in 2 counties and zones

Thunderstorms originated over the higher terrain of northeastern New Mexico and gradually moved southeastward through the evening hours of the 14th. These storms began to impact the extreme southwestern Texas Panhandle during the late evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms originated over the higher terrain of northeastern New Mexico and gradually moved southeastward through the evening hours of the 14th. These storms began to impact the extreme southwestern Texas Panhandle during the late evening hours. A few storms within the evolving convective complex became severe and produced wind gusts up to 60 mph. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 14, 5:31 PM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Jul 14, 5:31 PM CST, 3 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
631 PM CDT WED JUL 14 2010

.UPDATE...
HAVE PUBLISHED A MINOR UPDATE TO THE FORECAST POP/WX GRIDS. SMALL-SCALE
SHOWERS/THUNDERSTORMS HAVE EXPANDED OVER EAST-CENTRAL NEW MEXICO NEAR
THE TEXAS BORDER. SO FAR...THE ONLY CONVECTION TO CROSS THE STATE
LINE HAS DONE SO WITHIN THE CURRENT SLIGHT CHANCE THUNDER AREA...HOWEVER
ANY EASTWARD PUSH FROM COLD POOLS WITH ACTIVITY FURTHER SOUTH WILL
BRING STORMS INTO BAILEY/COCHRAN COUNTIES. SUCH SCENARIO IS
SUPPORTED BY THE NAM WHICH SHOWS A SMALL CONVECTIVE COMPLEX
PERSISTING THERE THROUGH 06-09Z. THUS HAVE AMENDED TO INCLUDE LOW
ORDER /20 PERCENT/ POPS FARTHER SOUTH ALONG THE STATE LINE.

&&

.AVIATION...
PREDOMINANTLY VFR THRU 16/00Z WITH STEADY SSE WINDS AOB 15 KNOTS.
MODELS ARE NOT KEEN ON REDEVELOPING LOW CIGS EARLY THU MORNING AND
INSTEAD DIMINISH DEWPOINTS BY SEVERAL DEGREES...HOWEVER CONSIDERING
MINIMAL PATTERN CHANGE TODAY WILL INTRODUCE A ROUND OF MVFR CIGS AT
LBB AROUND 09Z BEFORE ADVANCING NORTHEAST TO CDS AFTER SUNRISE. VFR
LEVELS SHOULD RETURN BY LATE MORNING AS CLOUDS SCATTER OUT.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT WED JUL 14 2010/

SHORT TERM...
ANOTHER UNUSUALLY MILD NIGHT IS IN STORE FOR THE AREA AS DEWPOINTS
HAVE ONCE AGAIN HELD IN THE LOW 70S ACROSS ALL OF THE ROLLING PLAINS
AND MOST OF THE SOUTH PLAINS.  ONLY EXCEPTION IS THE FAR
NORTHWESTERN SOUTH PLAINS WHERE THE ATMOSPHERE HAS MIXED OUT A BIT
MORE HELPING DEWPOINTS TO FALL INTO THE UPPER 60S.  A WEAK SURFACE
TROF WAS LOCATED OVER EASTERN NEW MEXICO AND ISOLATED STORMS HAVE
STARTED TO DEVELOP.  ALTHOUGH STEERING FLOW IS RATHER WEAK...A STORM
OR TWO COULD TRACK INTO THE NORTHWESTERN SOUTH PLAINS IF ANYTHING
DOES MANAGE TO HOLD TOGETHER.  POSSIBILITY IS RATHER SLIM SO OPTED
TO KEEP BARELY MENTIONABLE SLIGHT CHANCE POPS IN THE FORECAST FOR
THIS EVENING.

FOR THURSDAY...RIDGE CONTINUES TO STRENGTHEN NEAR/OVER THE FOUR
CORNERS REGION KEEPING OUR AREA IN WEAK NORTH TO NORTHWESTERLY
FLOW.  HEIGHTS AND THICKNESS VALUES CHANGE VERY LITTLE FROM TODAY SO
EXPECT SOMEWHAT SIMILAR MAX TEMPERATURES TOMORROW.  BIGGEST
UNCERTAINTY WILL BE IF THERE ARE ANY LOW CLOUDS IN THE MORNING
HELPING TO REDUCE INSOLATION EARLY IN THE DAY AND KEEP MAX TEMPS A
FEW DEGREES COOLER THAN FORECAST.  BASED ON THE CURRENT
FORECAST...HEAT INDEX VALUES OVER THE ROLLING PLAINS WILL ONCE AGAIN
REMAIN BETWEEN 98 TO 104 DEGREES WHICH IS JUST UNDER ONE OF OUR
CRITERIA FOR A HEAT ADVISORY.  MIN TEMPS WILL REMAIN WELL BELOW THAT
CRITERIA SO WILL HOLD OFF ISSUING ANY SPECIAL PRODUCTS REGARDING
EXCESSIVE HEAT BUT IT WILL STILL FEEL LIKE A TEXAS GULF COAST SUMMER
MINUS THE SEA BREEZE TO COOL THINGS DOWN IN THE AFTERNOON.

JORDAN

LONG TERM...
THE FOCUS FOR THE LONG TERM IS THE CHANCE FOR PRECIP THURSDAY
EVENING. FROPA ORIGINALLY THOUGHT TO STALL NEAR THE LATITUDE OF AMA
HAS SHOWN EVIDENCE OF DIVING A BIT FARTHER SOUTH PER LATER MODEL
RUNS. NAM AND GFS COMPARISONS ARE RESULTING IN A DISAGREEMENT IN
TIME OF PASSAGE BUT FOR THE MOST PART AGREE ON LATITUDE. HAVE OPTED
TO TREND MORE TOWARD NAM THINKING AS TRACK RECORD ON HANDLING
BOUNDARIES HAS BEEN BETTER RECENTLY. ADVECTION OF DRIER UPPER LEVEL
AIR WILL TAKE PLACE OVERNIGHT WHICH SHOULD ENTRAIN INTO STORMS AND
EVENTUALLY CAUSE THEIR DEMISE BY FRIDAY MORNING. LATEST MODEL
RUNS ALSO AGREE ON FRONT APPROACHING FROM THE NE AS WELL THURSDAY
EVENING. HAVE DECIDED TO KEEP SLGT CHC POPS IN FOR THE NW ZONES
AND ONLY EXTENDING THEM SOUTH A BIT. ADDED SLGT CHC POPS TO NE
ZONES AS WELL WITH NEW MODEL AGREEMENT.

BEYOND THIS PERIOD...UL RIDGE WILL CENTER ITSELF OVER THE FOUR CORNERS
REGION BY THE WEEKEND WHICH WILL KEEP MOISTURE AWAY FOR THE
FORECASTABLE FUTURE. THEREAFTER...IT SHOULD BEGIN AN EASTWARD TREK
MONDAY LIKELY PASSING OVER THE CWA BY WEDNESDAY. HAVE ABANDONED
COOLER THAN MOS BIAS BECAUSE SOILS SHOULD DRY SUBSTANTIALLY.
GUIDANCE SUGGESTS THAT DEWPOINTS WILL FALL SUBSTANTIALLY OVER THE
WEEKEND ON THE CAPROCK WITH LINGERING MOISTURE OFF THE
CAPROCK...AND THUS HAVE DECIDED TO AMEND ACCORDINGLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        70  94  69  94  67 /  20  20  20  10  10
TULIA         70  92  70  93  68 /  10  20  20  10  10
PLAINVIEW     70  94  70  93  68 /  10  20  20  10  10
LEVELLAND     70  96  70  94  68 /  10  10  20  10  10
LUBBOCK       71  95  71  93  68 /  10  10  10  10  10
DENVER CITY   69  96  71  95  68 /  10  10  10  10  10
BROWNFIELD    71  96  72  94  68 /  10  10  10  10  10
CHILDRESS     74  96  73  97  72 /  10  20  20  10  10
SPUR          71  98  73  97  72 /  10  10  10  10  10
ASPERMONT     74  99  74  98  73 /   0  10  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

20/99
Hazardous weather outlook, Jul 14, 10:41 AM CST, 10 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 AM CDT WED JUL 14 2010

TXZ021>044-151645-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1141 AM CDT WED JUL 14 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

In the hours before

Special weather statement, Jul 14, 8:14 PM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
914 PM CDT WED JUL 14 2010

TXZ021-150245-
PARMER-
914 PM CDT WED JUL 14 2010

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY...

AT 908 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES NORTHWEST OF FRIONA...OR 5 MILES NORTH
OF RHEA...MOVING SOUTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS UP TO 50 MPH...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 02:50 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
July 14, 8:50 PM CST
Where
Parmer County, 2 mi NE of Friona to Friona
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

The Texas Tech University West Texas Mesonet site northeast of Friona recorded a 60 mph thunderstorm wind gust at 20:50 CST. Local law enforcement officials similarly estimated 60 mph winds in Friona at the same time. No damages were reported.

Thunderstorm Wind, Castro

When
July 14, 9:45 PM CST
Where
Castro County, Dimmitt
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.550, -102.320

The Castro County Sheriff's Office estimated thunderstorm wind gusts in excess of 60 mph in Dimmitt. No damages were reported.

Thunderstorm Wind, Parmer

When
July 14, 10:40 PM CST
Where
Parmer County, Farwell
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.380, -103.030

The Parmer County Sheriff's Office reported that thunderstorm wind gusts were estimated to exceed 60 mph in Farwell. Visibility was reportedly near zero in wind-driven rain, but no damages were reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2010Every state in 2010This day in weather historyWarnings in Texas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244158, 244160, 244161.